Thunderstorm Wind, Niagara
- When
- August 16, 12:02 AM EST
- Where
- Niagara County, 0.7 mi NE of Martinsville
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 43.056, -78.839
A cold front crossed the region during the early overnight hours. The front was accompanied by strong thunderstorms that produced winds gusting to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A cold front crossed the region during the early overnight hours. The front was accompanied by strong thunderstorms that produced winds gusting to 60 mph. The strong winds downed trees and power lines. Power outages were reported in Victor, Farmington and Phelps.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 15, 7:01 PM EST, 5 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
801 PM EDT SUN AUG 15 2010
.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT AND BRING AN END TO THE
STRETCH OF VERY WARM AND HUMID WEATHER. THE FRONT WILL BE
ACCOMPANIED BY A COUPLE OF THUNDERSTORMS...ALTHOUGH THE MAJORITY OF
THE REGION MAY STAY RAIN FREE. NOTICEABLY DRIER AIR WILL FOLLOW THE
FRONT ON MONDAY WITH HIGH PRESSURE LEADING TO GENERALLY DRY AND
PLEASANT WEATHER THROUGH MOST OF THIS WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
A COLD FRONT STRETCHED FROM GEORGIAN BAY AND SOUTHERN LOWER MICHIGAN
TO THE LOWER OHIO VALLEY EARLY THIS EVENING. THIS FRONT WILL MAKE
ITS WAY ACROSS WESTERN AND NORTH CENTRAL NEW YORK DURING THE COURSE
OF TONIGHT AND WILL BRING AN END TO THE HUMID CONDITIONS THAT WE
HAVE ENDURED THE PAST SEVARL DAYS. THERE WILL ALSO BE A FEW
THUNDERSTORMS TO ACCOMPANY THE PASSING OF THIS FRONT...BUT DESPITE
THE MOISTURE RICH LOW LEVELS...DRIER AIR ALOFT MAY GREATLY LIMIT
THE AREAL COVERAGE AND INTENSITY OF SAID STORMS.
CANADIAN AND U.S. DOPPLER RADARS LATE THIS AFTERNOON AND EVENING
HAVE BEEN LESS BUSY THAN ANTICIPATED. THE STORMS THAT ARE DEVELOPING
HAVE VERY LITTLE STAYING POWER AND TEND TO PULSE THEN DIE OFF. THERE
HAVE BEEN SOME MORE CLASSIC STRONG STORMS OVER ONTARIO...BUT
UPSTREAM FROM OUR REGION...THE ACTIVITY HAS BEEN LESS THAN
IMPRESSIVE.
THE AIRMASS ACROSS OUR REGION IS CERTAINLY UNSTABLE...ESPECIALLY
WEST OF RCHESTER WHERE LI'S AT 23Z RANGED FROM -4 TO -6 AND SBCAPES
WERE IN THE VCNTY OF 1000-1500 J/KG. BOTH OF THESE PARAMETERS WILL
SHOW STABILIZING TRENDS DURING THE NEXT FEW HOURS WITH THE SETTING
SUN...BUT WITH SFC DEW POINTS AROUND 70 AND A FAIRLY STRONG FRONT TO
PASS THROUGH...THE REGION IS FAR FROM BEING OUT OF THE WOODS.
WILL KEEP THE LIKELY POPS IN PLACE FOR TONIGHT FOR THE SHOWERS AND
THUNDERSTORMS...BUT AS MENTIONED...THE COVERAGE IS NOT EXPECTED TO
BE AS WIDESPREAD AS EARLIER ANTICIPATED. THIS WILL HAVE TO BE
CLOSELY MONITORED THOUGH AS SUCCESSIVE RUS OF THE HRRR MODEL IS
SUGGESTING THAT THE ACTIVITY WILL 'BLOSSOM' AS IT MOVES EAST OF
BUFFALO ACROSS THE FINGER LAKES AFTER MIDNIGHT.
WHILE THE SFC FRONT WILL BE THROUGH THE REGION BY DAYBREAK...THE
COOLER AIR WILL NOT START TO MOVE IN UNTIL MONDAY. AS A
RESULT...TONIGHT WILL BE ANOTHER WARM NIGHT WITH LOWS GENERALLY IN
THE UPPER 60S. THESE VALUES ARE SOME 10 DEG F ABOVE NORMAL MID
AUGUST VALUES.
THEN...A NOTICEABLY DRIER AND SOMEWHAT COOLER REFRESHING AIRMASS
WILL FOLLOW ON MONDAY. 850 MB TEMPS DROP TO 11-12C...DEW PTS FALL
INTO THE 50S...AND A BRISK WSW WIND WILL BE MOST WELCOME. TEMPS WILL
TOP OUT NEAR 80...BUT MID-UPR 70S BUF/ART AREAS. PLENTY OF DRY AIR
WILL ALSO MEAN PLENTY OF COMFORTABLE SUNSHINE.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE BUILDING IN BEHIND THE DEPARTING EAST COAST COLD FRONT
WILL BRING MAINLY CLEAR SKIES AND MUCH MORE COMFORTABLE TEMPERATURES
AND HUMIDITY TO THE AREA.
ON TUESDAY...A SECONDARY COLD FRONT IS FORECAST TO APPROACH LAKE
ONTARIO DURING THE AFTERNOON...THEN DROP SOUTH ACROSS THE AREA
TUESDAY NIGHT. THE FRONT STILL LOOKS STARVED FOR MOISTURE.
THEREFORE...WILL MAINTAIN MOSTLY SUNNY SKIES FOR TUESDAY...FOLLOWED
BY SOME INCREASE IN CLOUDS FOR TUESDAY NIGHT.
AS THE FRONT STALLS JUST SOUTH OF PA ON WEDNESDAY...HIGH PRESSURE
WILL BUILD EAST ACROSS NEW YORK STATE AND NEW ENGLAND. THE LOW LEVEL
SUBSIDENCE ASSOCIATED WITH THE HIGH WILL BE OFFSET SOMEWHAT BY THE
LIFT IN THE VICINITY OF AN UPPER LEVEL JET THAT WILL BE TRACKING
EAST ACROSS THE STATE. THIS MAY RESULT IN SOME MID AND HIGH LEVEL
CLOUDINESS ON WEDNESDAY.
LOW PRESSURE PRESSURE THAT IS FORECAST TO TRACK EAST ALONG THE
STALLED FRONT WILL KEEP SOME CLOUDS OVER THE AREA WEDNESDAY
NIGHT...ALTHOUGH MORE CLEARING IS EXPECTED TO DEVELOP ACROSS THE
WEST AS THE LOW SLIDES OFF THE EAST COAST TOWARD THURSDAY MORNING.
AREA TEMPERATURES WILL BE CLOSE TO AVERAGE DURING THIS PERIOD WITH A
FAST ZONAL FLOW EXPECTED TO REMAIN INTACT ALONG THE U.S./CANADA
BORDER.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
ON THURSDAY...OUR CWA WILL BE SANDWICHED IN BETWEEN TWO FRONTS. ONE
WILL BE SITUATED ALONG THE EAST COAST...WHILE THE SECOND FRONT MOVES
SOUTHEAST ACROSS THE CENTRAL GREAT LAKES. WEAK HIGH PRESSURE BETWEEN
THESE TWO FRONTS SHOULD KEEP OUR AREA DRY ON THURSDAY.
AS THE CENTRAL LAKES FRONT APPROACHES LAKE ONTARIO THURSDAY
NIGHT...THERE WILL BE AN INCREASE IN CLOUDS AND A CHANCE FOR A FEW
SHOWERS. WILL LEAVE IN A CHANCE FOR SHOWERS FRIDAY AS THE FRONT
CONTINUES TO PUSH SOUTH ACROSS THE STATE. THE LATEST GUIDANCE KEEPS
THIS FRONT SOUTH OF NEW YORK STATE SATURDAY AND SUNDAY. A WAVE THAT
IS FORECAST TO MOVE EAST ALONG THE BOUNDARY SATURDAY NIGHT MAY
SPREAD A FEW SHOWERS NORTH INTO NEW YORK STATE SATURDAY NIGHT.
OTHERWISE...EXPECT MAINLY DRY CONDITIONS TO PREVAIL SATURDAY AND
SUNDAY.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
DESPITE THE PASSAGE OF A COLD FRONT TONIGHT...MAINLY VFR CONDITIONS
SHOULD PERSIST. THERE WILL BE A THREE HOUR WINDOW WHERE
THUNDERSTORMS COULD IMPACT ANY SPECIFIC TAF SITE...GENERALLY FROM
03Z THROGH 06Z. ONCE THE STORMS MOVE THROUGH...CIGS COULD DROP TO
MVFR LEVELS ACROSS THE SRN TIER. THE SAME COULD HAPPEN FOR THE
EASTERN LAKE ONTARIO REGION FOR A FEW HOURS AFTER DAYBREAK.
ON MONDAY IN THE WAKE OF THE FRONT...WHILE VFR CONDITIONS SHOULD BE
COMMON REGIONWIDE (EXCEPT KART IN THE AM)...WESTERLY SFC WINDS WILL
BECOME GUSTY WITH SPEEDS UP TO 30 KNOTS POSSIBLE FROM LATE MORNING
THROUGH MID AFTERNOON.
OUTLOOK...
MONDAY NIGHT THROUGH FRIDAY...GENERALLY VFR.
&&
.MARINE...
MODERATE SOUTHERLIES THIS EVENING WILL BECOME GUSTY IN ANY
THUNDERSTORMS AS A COLD FRONT CROSSES TONIGHT...THEN LOOK FOR BRISK
WEST TO SOUTHWEST WINDS ON MONDAY AS COOLER DRIER AIR SWEEPS IN IN
THE WAKE OF THE FRONT. ISSUED SMALL CRAFT ADVISORIES ON THE LK ERIE
NEARSHORES AS WELL AS BUFFALO HARBOR BEGINNING AT 9 AM...AND ON THE
EASTERN LAKE ONTARIO NEARSHORES FROM SODUS BAY TO ST LAWRENCE RIVER
STARTING AT NOON. BOTH WILL CONTINUE THROUGH 10 PM MONDAY.
&&
.HYDROLOGY...
RAINFALL WAS GENERALLY QUITE LIGHT TODAY...WITH A COUPLE OF
EXCEPTIONS. A GENERAL INCH FELL OVER PORTIONS OF LIVINGSTON AND
ONTARIO COUNTIES...AND AN ISOLD STORM BROUGHT UP TO 1.5 INCHES OVER
NORTHERN NIAGARA COUNTY EARLIER THIS AFTERNOON. THERE STILL IS
POTENTIAL FOR LOCAL DOWNPOURS FOR THE REST OF THE AFTERNOON IN
ISOLATED STORMS. HEAVY RAINS ARE ALSO POSSIBLE WITH THE FRONTAL
STORMS TONIGHT...ALTHOUGH THEY SHOULD BE BRIEF AND FAST MOVING.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 9 AM TO 10 PM EDT MONDAY FOR LEZ020-
040-041.
SMALL CRAFT ADVISORY FROM NOON TO 10 PM EDT MONDAY
FOR LOZ044-045.
&&
SYNOPSIS...RSH
NEAR TERM...RSH/SFM
SHORT TERM...TJP
LONG TERM...TJP
AVIATION...RSH
MARINE...SFM
HYDROLOGY...SFMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 957 PM EDT SUN AUG 15 2010 NYZ001>008-010>014-019>021-085-161200- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 957 PM EDT SUN AUG 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. SOME LOCALLY HEAVY RAIN IS POSSIBLE IN THUNDERSTORMS OVERNIGHT. THERE IS THE POTENTIAL THAT THE HEAVY RAIN MAY CAUSE URBAN AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-161200- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 957 PM EDT SUN AUG 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF RSH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1029 PM EDT SUN AUG 15 2010
NYZ001-002-010>012-019>021-085-160400-
ALLEGANY NY-CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-GENESEE NY-NIAGARA
NY-ORLEANS NY-WYOMING NY-
1029 PM EDT SUN AUG 15 2010
...BROKEN LINE OF STRONG THUNDERSTORMS MOVING TOWARDS OUR REGION...
* AT 1024 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAIN. THESE BROKEN LINE OF STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM KITCHENER TO JUST WEST OF LONG POINT TO CENTRAL LAKE
ERIE...AND MOVING EAST AT 30 MPH.
AT THAT SPEED...ANY THUNDERSTORMS WOULD CROSS THE EIGHT WESTERN
COUNTIES OF NEW YORK BETWEEN MIDNIGHT AND 2 AM. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE
LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
THE STORMS ARE BEING GENERATED ALONG A COLD FRONT...WHICH WILL
EVENTUALLY USHER IN NOTICEABLY DRIER AIR.
LAT...LON 4199 7976 4226 7978 4240 7949 4250 7936
4257 7916 4270 7905 4279 7887 4295 7893
4301 7904 4307 7899 4309 7908 4327 7907
4338 7854 4337 7808 4199 7808
RSHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1139 PM EDT SUN AUG 15 2010
NYZ001-010-160430-
ERIE NY-NIAGARA NY-
1139 PM EDT SUN AUG 15 2010
...STRONG THUNDERSTORM MOVING TOWARDS NIAGARA COUNTY...
* AT 1135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE NIAGARA PENINSULA. THIS STORM WAS
LOCATED 35 MILES WEST OF NIAGARA FALLS...AND MOVING NORTHEAST AT
35 MPH.
THIS STORM WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS IN EXCESS
OF 40 MPH...HEAVY RAIN UP TO AN INCH IN UNDER AN HOUR...AND FREQUENT
CLOUD TO GROUND LIGHTNING. THE STORM WILL LIKELY MOVE ACROSS GRAND
ISLAND AND NIAGARA COUNTY BETWEEN 12:15 AND 12:45 AM.
LAT...LON 4314 7905 4327 7907 4335 7873 4336 7866
4313 7858 4305 7890 4297 7900 4303 7904
4307 7899 4308 7906 4309 7908 4313 7908
RSHThe Buffalo radar (KBUF), 15 km away, was scanning. The volume nearest the first event began at 05:04 UTC.
6 thunderstorm wind. Local standard time, as filed.
The Genesee County Sheriff reported trees down.
The Livingston County emergency manager reported trees and wires down.
The Ontario County Sheriff reported trees and wires down.
The Ontario County Sheriff reported trees and wires down.
The Ontario County Sheriff reported trees and wires down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258738, 258739, 258744, 258740, 258742, 258743.